Women using injectable birth control at increased risk for bone loss
More than 47% of women using depot medroxyprogesterone acetate (DMPA) experienced high bone mineral density loss in the hip or lower spine within two years of beginning the contraceptive, according to new study findings.
The study included 95 women who had used DMPA for two years.
During follow-up, 45 women (47.4%) had at least 5% BMD loss at the lumbar spine or femoral neck at 24 months.
BMD loss of at least 5% was associated with current smoking (adjusted OR=3.88; 95% CI, 1.26-11.96), calcium intake (OR=0.81; 95% CI, 0.65-0.99) and parity (OR=0.49; 95% CI, 0.29-0.82) among DMPA-users. Age, race-ethnicity, previous contraceptive use and BMI were not associated with higher BMD loss.
When the researchers followed 27 women for an additional year, they found that those who experienced significant BMD loss in the first two years continued to lose bone mass, especially at the hip.
The researchers concluded that the risk for higher BMD loss associated with DMPA use may be reduced by smoking cessation and increased calcium intake.
BMD loss is not a significant concern for all women who choose DMPA,Abbey B. Berenson, MD, MMS, director of the Center for Interdisciplinary Research in Womens Health at University of Texas Medical Branch at Galveston, said in a press release. But, based on these findings, clinicians have the information they need to recommend basic behavior changes for high-risk women to minimize BMD loss.